Print

Findings from a study published online in the journal Clinical Orthopaedics and Related Research suggest that triamcinolone injection of the knee may be linked to an increase in intraocular pressure. 

The authors conducted a prospective, cohort study of 62 patients with primary osteoarthritis (OA) of the knee, of whom 31 (50 percent) were treated with triamcinolone and 31 (50 percent) were treated with hyaluronic acid. At one-week follow-up, they found that mean intraocular pressure increased by 2.79 mm Hg in the triamcinolone cohort, but did not change among patients in the hyaluronic acid cohort. Overall, nine of 29 patients in the triamcinolone cohort displayed a ≥7 mm Hg intraocular pressure elevation at one week, and of those, four of five triamcinolone patients available at one-month follow-up remained elevated >7 mm Hg from baseline. "Further larger scale randomized investigations are warranted to determine the longevity of this pressure elevation as well as long-term clinical implications, including optic nerve damage and visual field loss," the authors write. Learn more...